Analysis & PDE

  • Anal. PDE
  • Volume 10, Number 1 (2017), 95-126.

On an isoperimetric-isodiametric inequality

Andrea Mondino and Emanuele Spadaro

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Euclidean mixed isoperimetric-isodiametric inequality states that the round ball maximizes the volume under constraint on the product between boundary area and radius. The goal of the paper is to investigate such mixed isoperimetric-isodiametric inequalities in Riemannian manifolds. We first prove that the same inequality, with the sharp Euclidean constants, holds on Cartan–Hadamard spaces as well as on minimal submanifolds of n . The equality cases are also studied and completely characterized; in particular, the latter gives a new link with free-boundary minimal submanifolds in a Euclidean ball. We also consider the case of manifolds with nonnegative Ricci curvature and prove a new comparison result stating that metric balls in the manifold have product of boundary area and radius bounded by the Euclidean counterpart and equality holds if and only if the ball is actually Euclidean.

We then consider the problem of the existence of optimal shapes (i.e., regions minimizing the product of boundary area and radius under the constraint of having fixed enclosed volume), called here isoperimetric-isodiametric regions. While it is not difficult to show existence if the ambient manifold is compact, the situation changes dramatically if the manifold is not compact: indeed we give examples of spaces where there exists no isoperimetric-isodiametric region (e.g., minimal surfaces with planar ends and more generally C0-locally asymptotic Euclidean Cartan–Hadamard manifolds), and we prove that on the other hand on C0-locally asymptotic Euclidean manifolds with nonnegative Ricci curvature there exists an isoperimetric-isodiametric region for every positive volume (this class of spaces includes a large family of metrics playing a key role in general relativity and Ricci flow: the so-called Hawking gravitational instantons and the Bryant-type Ricci solitons).

Finally we prove the optimal regularity of the boundary of isoperimetric-isodiametric regions: in the part which does not touch a minimal enclosing ball, the boundary is a smooth hypersurface outside of a closed subset of Hausdorff codimension 8, and in a neighborhood of the contact region, the boundary is a C1,1 hypersurface with explicit estimates on the L norm of the mean curvature.

Article information

Anal. PDE, Volume 10, Number 1 (2017), 95-126.

Received: 25 March 2016
Revised: 25 September 2016
Accepted: 1 November 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49J40: Variational methods including variational inequalities [See also 47J20] 49Q10: Optimization of shapes other than minimal surfaces [See also 90C90] 49Q20: Variational problems in a geometric measure-theoretic setting 35J93: Quasilinear elliptic equations with mean curvature operator

isoperimetric inequality isodiametric inequality Ricci curvature regularity nonlinear elliptic PDE


Mondino, Andrea; Spadaro, Emanuele. On an isoperimetric-isodiametric inequality. Anal. PDE 10 (2017), no. 1, 95--126. doi:10.2140/apde.2017.10.95.

Export citation


  • F. J. Almgren, Jr., “Some interior regularity theorems for minimal surfaces and an extension of Bernstein's theorem”, Ann. of Math. $(2)$ 84 (1966), 277–292.
  • F. Almgren, “Optimal isoperimetric inequalities”, Indiana Univ. Math. J. 35:3 (1986), 451–547.
  • L. Ambrosio, N. Fusco, and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford University Press, New York, 2000.
  • T. Aubin, “Problèmes isopérimétriques et espaces de Sobolev”, J. Differential Geometry 11:4 (1976), 573–598.
  • E. F. Beckenbach and T. Radó, “Subharmonic functions and surfaces of negative curvature”, Trans. Amer. Math. Soc. 35:3 (1933), 662–674.
  • E. Bombieri, E. De Giorgi, and E. Giusti, “Minimal cones and the Bernstein problem”, Invent. Math. 7 (1969), 243–268.
  • K. A. Brakke, The motion of a surface by its mean curvature, Mathematical Notes 20, Princeton University Press, 1978.
  • S. Brendle, “Rotational symmetry of self-similar solutions to the Ricci flow”, Invent. Math. 194:3 (2013), 731–764.
  • S. Brendle, “Rotational symmetry of Ricci solitons in higher dimensions”, J. Differential Geom. 97:2 (2014), 191–214.
  • R. L. Bryant, “Ricci flow solitons in dimension three with SO(3)-symmetries”, preprint, 2005,
  • Y. D. Burago and V. A. Zalgaller, Geometric inequalities, Grundlehren der Mathematischen Wissenschaften 285, Springer, 1988.
  • L. A. Caffarelli, “The obstacle problem revisited”, J. Fourier Anal. Appl. 4:4–5 (1998), 383–402.
  • E. Calabi, “Minimal immersions of surfaces in Euclidean spheres”, J. Differential Geometry 1 (1967), 111–125.
  • T. Carleman, “Zur Theorie der Minimalflächen”, Math. Z. 9:1–2 (1921), 154–160.
  • M. P. do Carmo, Riemannian geometry, Birkhäuser, Boston, 1992.
  • G. Catino and L. Mazzieri, “Gradient Einstein solitons”, Nonlinear Anal. 132 (2016), 66–94.
  • J. Choe, “Isoperimetric inequalities of minimal submanifolds”, pp. 325–369 in Global theory of minimal surfaces (Berkeley, CA, 2001), edited by D. Hoffman, Clay Math. Proc. 2, Amer. Math. Soc., Providence, RI, 2005.
  • C. B. Croke, “A sharp four-dimensional isoperimetric inequality”, Comment. Math. Helv. 59:2 (1984), 187–192.
  • T. Eguchi and A. J. Hanson, “Asymptotically flat self-dual solutions to euclidean gravity”, Phys. Lett. B 74:3 (1978), 249–251.
  • L. C. Evans and R. F. Gariepy, Measure theory and fine properties of functions, CRC Press, Boca Raton, FL, 1992.
  • A. Fraser and R. Schoen, “The first Steklov eigenvalue, conformal geometry, and minimal surfaces”, Adv. Math. 226:5 (2011), 4011–4030.
  • A. Fraser and R. Schoen, “Sharp eigenvalue bounds and minimal surfaces in the ball”, preprint, 2012.
  • C. Gerhardt, “Regularity of solutions of nonlinear variational inequalities”, Arch. Rational Mech. Anal. 52 (1973), 389–393.
  • G. W. Gibbons and S. W. Hawking, “Gravitational multi-instantons”, Phys. Lett. B 78:4 (1978), 430–432.
  • D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften 224, Springer, 1983.
  • E. Giusti, “The equilibrium configuration of liquid drops”, J. Reine Angew. Math. 321 (1981), 53–63.
  • E. Giusti, Minimal surfaces and functions of bounded variation, Monographs in Mathematics 80, Birkhäuser, Basel, 1984.
  • S. W. Hawking, “Gravitational instantons”, Phys. Lett. A 60:2 (1977), 81–83.
  • S. W. Hawking, “Euclidean quantum gravity”, pp. 145–173 in Recent developments in gravitation (Cargese, 1978), edited by M. Lévy and S. Deser, Plenum, New York, 1979.
  • N. J. Hitchin, “Polygons and gravitons”, Math. Proc. Cambridge Philos. Soc. 85:3 (1979), 465–476.
  • D. Hoffman and J. Spruck, “Sobolev and isoperimetric inequalities for Riemannian submanifolds”, Comm. Pure Appl. Math. 27 (1974), 715–727.
  • W.-Y. Hsiang, “Minimal cones and the spherical Bernstein problem, I”, Ann. of Math. $(2)$ 118:1 (1983), 61–73.
  • W.-Y. Hsiang, “Minimal cones and the spherical Bernstein problem, II”, Invent. Math. 74:3 (1983), 351–369.
  • B. Kleiner, “An isoperimetric comparison theorem”, Invent. Math. 108:1 (1992), 37–47.
  • P. B. Kronheimer, “The construction of ALE spaces as hyper-Kähler quotients”, J. Differential Geom. 29:3 (1989), 665–683.
  • P. B. Kronheimer, “A Torelli-type theorem for gravitational instantons”, J. Differential Geom. 29:3 (1989), 685–697.
  • P. Li, R. Schoen, and S.-T. Yau, “On the isoperimetric inequality for minimal surfaces”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 11:2 (1984), 237–244.
  • F. Maggi, Sets of finite perimeter and geometric variational problems: an introduction to geometric measure theory, Cambridge Studies in Advanced Mathematics 135, Cambridge University Press, 2012.
  • U. Menne, “Second order rectifiability of integral varifolds of locally bounded first variation”, J. Geom. Anal. 23:2 (2013), 709–763.
  • J. H. Michael and L. M. Simon, “Sobolev and mean-value inequalities on generalised submanifolds of $R\sp{n}$”, Comm. Pure Appl. Math. 26 (1973), 361–379.
  • A. Mondino and S. Nardulli, “Existence of isoperimetric regions in non-compact Riemannian manifolds under Ricci or scalar curvature conditions”, Comm. Anal. Geom. 24:1 (2016), 115–138.
  • F. Morgan, “Regularity of isoperimetric hypersurfaces in Riemannian manifolds”, Trans. Amer. Math. Soc. 355:12 (2003), 5041–5052.
  • F. Morgan and D. L. Johnson, “Some sharp isoperimetric theorems for Riemannian manifolds”, Indiana Univ. Math. J. 49:3 (2000), 1017–1041.
  • S. Nardulli, “Generalized existence of isoperimetric regions in non-compact Riemannian manifolds and applications to the isoperimetric profile”, Asian J. Math. 18:1 (2014), 1–28.
  • J. C. C. Nitsche, “Stationary partitioning of convex bodies”, Arch. Rational Mech. Anal. 89:1 (1985), 1–19.
  • M. Ritoré, “Optimal isoperimetric inequalities for three-dimensional Cartan–Hadamard manifolds”, pp. 395–404 in Global theory of minimal surfaces (Berkeley, CA, 2001), edited by D. Hoffman, Clay Math. Proc. 2, Amer. Math. Soc., Providence, RI, 2005.
  • J. Simons, “Minimal varieties in riemannian manifolds”, Ann. of Math. $(2)$ 88 (1968), 62–105.
  • I. Tamanini, “Boundaries of Caccioppoli sets with Hölder-continuous normal vector”, J. Reine Angew. Math. 334 (1982), 27–39.
  • A. Weil, “Sur les surfaces à courbure négative”, C. R. Acad. Sci. $($Paris$)$ 182 (1926), 1069–1071.
  • B. White, “Existence of smooth embedded surfaces of prescribed genus that minimize parametric even elliptic functionals on $3$-manifolds”, J. Differential Geom. 33:2 (1991), 413–443.
  • B. White, “The maximum principle for minimal varieties of arbitrary codimension”, Comm. Anal. Geom. 18:3 (2010), 421–432.